Substance abuse is a rare but known cause of sensorineural hearing loss (SNHL). We report a case of acute SNHL in a 28-year-old man following an overdose of methamphetamine and incidental ingestion of fentanyl. On initial encounter, he had moderate-to-severe hearing loss in the right ear and severe-to-profound hearing loss in the left ear in addition to acute kidney injury, liver failure, and lactic acidosis. The patient was treated with a two-week course of high-dose steroids and expressed a subjective improvement in hearing. This case highlights the importance of auditory testing following a drug overdose and is one of the only documented cases of hearing loss following methamphetamine use in recent years. There is a paucity of literature regarding the mechanism causing acute SNHL secondary to methamphetamines. Proposed etiologies include neurotransmitter depletion or reduced cochlear blood flow as possible causes of ototoxicity.
Ear, Nose & Throat Journal
Reich, Jeremy; Sethi, Harleen; and Sataloff, Robert, "Bilateral Sensorineural Hearing Loss in the Setting of Acute Methamphetamine Overdose" (2021). Otolaryngology (ENT) Resident Research. 84.